Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Reno, NV

June 10, 2023Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jun 10, 2023, 1:21 PM PDT for Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 1:21 PM PDT (20:21 UTC)
Expired
Jun 10, 2023, 4:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lyon County, NV

The radar

The Reno radar (KRGX), 135 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS55 KREV 102021
FFWREV
NVC019-102330-
/O.NEW.KREV.FF.W.0010.230610T2021Z-230610T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
121 PM PDT Sat Jun 10 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  South Central Lyon County in west central Nevada...

* Until 430 PM PDT.

* At 121 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, rural
           roads, as well as other poor drainage and low-lying
           areas.

* Some locations that will experience flash flooding include...
  portions of the East Walker River canyon including the Two Trees 
  Campground

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3863 11916 3867 11896 3851 11891 3849 11906

FLASH FLOOD...RADAR INDICATED

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:57 AM PDT, 11 hours 24 minutes earlier.

Area forecast discussion, Jun 10, 1:57 AM PDT, 11 hours 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 AM PDT Sat Jun 10 2023

.SYNOPSIS...

Greater thunderstorm coverage returns today through Monday.
Storms may bring heavy rain and flash flood concerns, along with
gusty and erratic winds, small hail, and plenty of lightning.
Slightly below normal temperatures will hold steady, before
returning to near normal the middle of next week. Storm chances
decrease by the middle of next week, mainly lingering for areas
near and south of US-50.

&&

.DISCUSSION...

* As our next low (in a seemingly endless series) drops down the
  CA coast early this morning, nocturnal convection has developed
  due to elevated instability. Isolated showers and thunderstorms
  are ongoing as of the time of writing for portions of the
  eastern Sierra and western NV near/south of Hwy-50, lifting
  north around the eastern periphery of the low.

* This low settles over southern CA today, then elongates eastward
  Sunday-Monday across southern NV/UT. This will lead to the
  return of widespread showers and thunderstorms through Monday.
  The EC EFI is picking up on the very wet pattern, with blended
  guidance and ensemble meteograms also decidedly wet. What really
  stands out at this point is Sunday into Monday, with the EFI
  QPF pinging around the 85th percentile and increasing spread on
  the upper end of the ensemble QPF range. With the easterly
  steering flow, the focus for these higher liquid totals is along
  the western Nevada Sierra front, the Sierra, and northeast CA.
  Nocturnal showers and thunderstorms are expected Sunday night as
  well.

* While all the typical thunderstorm threats are on the table, we'll
  especially be watching the flash flood risk. With high soil
  moistures and ongoing snowmelt, as well as plenty of recent rain,
  it won't take as much to bring flood problems. If you have outdoor
  plans this weekend be sure to have a "plan B" and a way to quickly
  get to safety.

* General troughiness remains over the west, but the eastern
  Sierra and western Nevada will be under drier northwest flow the
  middle into the end of next week, right between a low off the
  southern CA coast and another trough moving through the northern
  Rockies. This means decreasing storm chances. However, with
  lingering higher PWATs and no large scale subsidence present, it
  won't be hard to pop a few showers and thunderstorms, esp near
  and south of US-50. Temperatures look to moderate closer to
  seasonal norms the middle into the end of next week -- low to
  mid 80s for western NV valleys and 70s in Sierra valleys. Beyond
  this, ensemble spread increases with the question being how
  deep yet another trough moving into the region may end up.
  Clusters are indicating a 40% chance for a colder, deeper
  trough, with a 60% chance for a weaker wave and near normal
  temps. -Dawn

&&

.AVIATION...

* Shower and thunderstorm coverage will become more widespread today
  through Monday, with a higher likelihood of MVFR-IFR conditions
  and heavy raining storms. Anticipate a 50-80% chance at any given
  location each afternoon and evening, with chances for showers
  continuing overnight, especially Sunday night into Monday.

* For today, anticipate storms to initiate for areas near and south
  of US-50 between 19-21z, which includes KMMH, KHTH, KBAN, KTVL,
  and KMEV. Storm chances expand northward to include
  KRNO/KNFL/KCXP/KSVE beginning 21-23z. Showers may linger through
  07z tonight.

* Otherwise, there remains chances for shallow, patchy fog through
  the Martis Valley, including KTRK, from approximately 10z-15z.
  The highest likelihood will be following recent rainfall and if
  skies clear overnight. -Dawn

&&

.HYDROLOGY...

* Flash flooding is the primary concern with potential for heavy
  rain and slow moving storms through Monday. Areas that are
  particularly prone are recent burn areas and creeks and streams
  already near bankfull with ongoing snowmelt, but flash flooding
  may not be limited to these areas. Keep in mind that hydrologic
  modeling for rivers cannot fully account for the convective
  precipitation anticipated with storms.

* Flows along the West Walker River are expected to remain high, but
  below flood stage, while fairly steady flood flows are expected
  along the East Walker. Moderate flooding continues along the
  Walker near Mason and is expected to stay fairly level through the
  weekend. The earlier crest at Wabuska will take a day or two to
  reach Weber Reservoir. Additional future rises along the Walker
  are likely with prolonged flooding expected to last into July.

* High flows to continue along the west fork of the Carson, but the
  current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay with a few
  inches of water flowing over Tungsten Road. Flows at Imlay are
  expected to rise slightly into next week, remain in minor flood
  stage, before very slowly receding.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

-Dawn/Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:07 PM PDTSpecial Weather StatementREVLyon38 min
Jun 10, 2:13 PM PDTSpecial Weather StatementREV47 min
Jun 10, 2:27 PM PDTSevere Thunderstorm WarningREVWashoe33 min
Jun 10, 2:35 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon, Mineral25 min
Jun 10, 3:08 PM PDTAreal Flood AdvisoryREVWashoe82 min
Jun 10, 4:04 PM PDTSpecial Weather StatementREV41 min
Jun 10, 4:26 PM PDTSpecial Weather StatementREVStorey34 min
Jun 10, 4:38 PM PDTSpecial Weather StatementREV22 min

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.